Format

Send to

Choose Destination
Eur J Endocrinol. 2006 Mar;154(3):367-72.

Interferon-alpha-induced hyperthyroidism: a three-stage evolution from silent thyroiditis towards Graves' disease.

Author information

1
Service d'Endocrinologie, Centre Hospitalier Universitaire de Reims, Hôpital Robert Debré, France.

Abstract

Autoimmune thyroid disease is a common side-effect of interferon-alpha (IFN-alpha) treatment of viral hepatitis C. We have described three patients with hepatitis C for whom IFN-alpha and ribavirin were prescribed and who developed two successive phases of silent thyroiditis followed by hyperthryroidism relapse due to Graves' disease. These three men had no known history of familial or personal thyroid disease. Destructive thyrotoxicosis appeared 4-6 months after starting IFN-alpha, followed by Graves' hyperthyroidism within 8 to 11 months. The thyrotropin (TSH) level was normal before IFN-alpha was started. The diagnosis of destructive thyroiditis was confirmed by anti-TSH receptor antibody (TSHRAb) negativity and the absence of radionuclide ((123)I or (99)Tc) uptake on thyroid scintiscans. Eight to eleven months after starting treatment, TSHRAb positivity and intense scintigraphic uptake confirmed the appearance of Graves' disease. IFN-alpha was continued in only one patient. Hence, hyperthyroidism induced by IFN-alpha could correspond to the first phase of silent thyroiditis, to Graves' disease or to the succession of both. Rigorous diagnostic procedures with repeated scintiscans and TSHRAb titering are necessary to avoid a false diagnosis and inappropriate therapy.

PMID:
16498048
DOI:
10.1530/eje.1.02104
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sheridan PubFactory
Loading ...
Support Center